MAUDE Adverse Event Report: SMITH & NEPHEW, INC. OBTURATOR; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

SMITH & NEPHEW, INC. OBTURATOR; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 71674078
Medical Device Problem Codes Mechanical Problem (1384); Defective Device (2588)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 06/05/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during surgery in a nail insertion.The surgeon gave it a couple of taps with the mallet to keep the guide pin from backing out and the head of obturator came apart from shaft.It did not cause a delay and it was a non issue.The procedure was finished with the same device.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
H6: the device, used in treatment, was returned for evaluation.A visual inspection of the obturator confirms the black knob broke off the device.Both pieces were returned for evaluation.Also the visual confirms the rod portion of the device is bent.The device shows significant signs of wear/usage.This device was manufactured in 1994.A medical investigation was conducted and based on the information provided, nothing went inside of the patient, all of the parts were recovered, and no intervention was required.Per report, there was no delay and the procedure was completed with the same device.Therefore, no further clinical/medical assessment is warranted at this time.Should additional medical information be provided, this complaint will be re-assessed.A complaint history review found related failures; this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of risk management files found that the reported failure was documented appropriately.This device is a reusable instrument that can be exposed to numerous surgeries; damage from repeated use can occur.Expected wear/tear is likely the probable cause of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation warranted for this complaint; however we will continue to monitor for future complaints and investigate as necessary.

Brand Name
OBTURATOR
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key10209021
Report Number1020279-2020-02824
Device Sequence Number2108093
Product Code LXH
UDI-Device Identifier03596010560742
UDI-Public03596010560742
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/17/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71674078
Device Catalogue Number71674078
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 06/05/2020
Supplement Date Received by Manufacturer06/05/2020
Initial Report FDA Received Date06/29/2020
Supplement Report FDA Received Date10/17/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;